The Surgeon General issued a rare national advisory on Thursday urging Americans to carry naloxone, a drug used to revive people overdosing on opioids.
The last time a U.S. Surgeon General issued such an urgent warning to the country was in 2005, when he advised women not to drink alcohol when pregnant.
What is naloxone?
Naloxone is a medication designed to immediately reverse an opioid overdose. It blocks the brain’s opioid receptors and restores normal breathing in people who have overdosed on fentanyl, heroin or prescription painkillers. Its effects last for 30 to 90 minutes, which ideally buys enough time to get medical attention.
How do you know if someone is overdosing?
Experts at the American Addiction Centers say the signs of an overdose include pinpoint pupils, confusion, vomiting, trouble waking up, breathing problems, and cold or clammy skin.
If you think someone is overdosing, call 9-1-1. If the person seems unresponsive, you first can shout, then shake them, then rap your knuckles on their chest. Check to see if they are breathing. If someone is awake, look at their eyes. “Mostly you see the iris, just a tiny black spot in the middle,” said Dr. Steven Daviss, senior medical adviser at the Substance Abuse and Mental Health Services Administration, which is part of the U.S. Department of Health and Human Services. “That’s a pretty good sign someone has overdosed on an opioid.”
How do you give someone naloxone?
Naloxone comes in different forms.
If you are using the nasal spray version, sold under the brand name Narcan, you tilt the patient’s head back and spray it into the patient’s nose. Another type of naloxone is injectable, and comes with vials of the drug and syringes or needles to fill and inject into the patient’s thigh. Sometimes the syringes are pre-filled.
“It can take about a minute or so for it to work,” said Dr. Daviss. “If it hasn’t worked within two minutes, the recommendation is usually to take a second dose, which is why it is a two-pack.”
Some people who have overdosed on more powerful drugs like fentanyl need multiple doses.
What if that fails?
If the person is not breathing, or if their breathing is shallow, perform rescue breathing. If nothing has changed and there is no pulse, the person needs CPR from a trained bystander and emergency medical care.
Where do you get naloxone?
You can get naloxone at your local pharmacy. Some states allow you to purchase it over the counter at stores like CVS and Walgreens, but others require a prescription. And some community groups and local health departments pass it out.
Many first responders and medical personnel carry naloxone as well.
How much does naloxone cost?
It depends. The type of naloxone you can get often differs by state, pharmacy and what insurance you have. Many insurances cover naloxone, so you can ask to see what your share of the cost would be. Some public health programs also offer ways for people to get it for free or at a low cost, as do naloxone’s manufacturers in some cases.
“There is wide variation in the cost of naloxone,” said Kemp Chester, associate director at the Office of National Drug Control Policy at the White House. “It can be as cheap as $35 and as expensive as $100 plus.”
Can you give someone too much naloxone?
No. Naloxone is not addictive. It does force people into opioid withdrawal, so the patient may be extremely uncomfortable and react aggressively.
But if you give it to someone and it turns out they are not overdosing, don’t worry. “It is not harmful to give it to someone who is not undergoing an overdose,” said Mr. Chester.
Naloxone only works for overdoses from opioids, not overdoses from other types of drugs.
Do experts think this will save lives or help end the opioid crisis?
Naloxone can save someone’s life during an overdose, but it is not a cure for opioid addiction. Dr. Daviss said that a number of people who go to an emergency room after an overdose will die from a second, third or fourth overdose within a year. “You’ve got to hook them up into treatment,” he said. “Medication-assisted treatment is the way to go.”